September 2012, Vol 1, No 4
Risk of Cardiotoxicity With Targeted Therapies ExaggeratedConference News
Molecularly targeted therapies change the vascular milieu and can cause hypertension, fluid retention, and thromboembolic phenomena. However, the absolute risk of cardiotoxicity is much lower with targeted therapies compared with anthracyclines, stated Michael S. Ewer, MD, from the MD Anderson Cancer Center in Houston, Texas, at the recent meeting of the Multinational Association of Supportive Care in Cancer in New York City. The lower risk appears to be related to the different mechanisms of action of these agents; ie, cardiac damage from targeted therapy is attributable to cellular dysfunction and is reversible, while cardiac damage associated with anthracyclines is caused by cellular death and is irreversible, Ewer explained.
“There has been considerable confusion and almost paranoia in some settings [related to cardiac dysfunction and targeted therapies]. Do these drugs deserve this paranoia?” he continued. “My 2 cents is that they are generally safe,” he told listeners.
The risk of cardiac dysfunction with any anticancer therapy – targeted therapy or conventional chemotherapy – is increased by prior chemotherapy and prior radiation.
Patients treated with molecularly targeted therapy should undergo cardiac monitoring at regular intervals but probably do not require extensive monitoring and aggressive treatment of reduction in left ventricular ejection fraction (LVEF), he continued. Patients who develop decreased LVEF and potential heart failure on targeted therapy should have targeted therapy withdrawn and receive treatment with conventional heart failure therapy; once LVEF returns to normal, targeted therapy can be restarted with the assurance of safety, Ewer told listeners.
Turning to specific targeted therapies, Ewer noted that trastuzumab has a number of vascular and cardiac effects. He said that a recent Cochrane review of more than 10,000 patients showed that trastuzumab significantly increased the risk of congestive heart failure and LVEF decline. Yet only 2 cardiac deaths occurred in this series.
“The 7-year follow-up of NSABP experience will be published soon and shows a different picture with excellent safety,” Ewer noted.
Trastuzumab given in conjunction with anthracyclines is associated with increased cardiotoxicity.
Explaining this phenomenon, Ewer said that anthracyclines cause oxidative damage, and ordinarily these damaged myocytes would repair, but the addition of trastuzumab to anthracyclines blocks the repair mechanisms. Therefore, timing is important when both drugs are going to be used, and they should be given separately over time, Ewer advised.
The recent CLEOPATRA trial including more than 800 breast cancer patients randomized to trastuzumab plus docetaxel or docetaxel plus pertuzumab (a targeted therapy that binds to a different site on the HER2 receptor) plus trastuzumab showed no cardiac safety signal for the combination of the 2 anti-HER2 targeted therapies. “There was no major increase in cardiac toxicity,” Ewer said.
Sunitinib increases the risk of hypertension in clinical trials, yet hypertension is associated with longer survival. Symptomatic and asymptomatic LVEF both increase initially on sunitinib and then plateau over time. “This shows that sunitinib does not destroy myocytes,” Ewer stated.
Patients who develop hypertension on sunitinib can continue to receive it if they are treated with blood pressure–lowering medications. The incidence of cardiovascular death is low on sunitinib, Ewer noted.
Bevacizumab also causes hypertension. Most of the time, bevacizumab-associated hypertension is manageable with antihypertensive therapy. If malignant hypertension develops, bevacizumab should be withdrawn.
Lapatinib may cause a decrease in LVEF, but long-term use is feasible, and it may be used in combination with other drugs, Ewer said.
Pharmacogenomics in Cancer Care: Adding Some Science to the Art of Medicine
Despite increasing publicity, “personalized medicine” is not a new phenomenon in cancer care. Oncologists have long used criteria such as body size, performance status, comorbid conditions, organ function, lifestyle, and a patient’s goals of care to individualize treatment decisions and drug doses. Additionally, dose adjustments of 1 or more agents [ Read More ]
Severe Diarrhea Associated With Molecularly Targeted Agents Can Impact Quality of Life and Healthcare Resource Utilization
A preliminary report of a meta-analysis of clinical trials of molecularly targeted therapies shows that they are not benign and can add to the toxicity of standard chemotherapy. In particular, increased rates of oral mucositis and diarrhea are reported with several FDA-approved agents. Increased mucositis seen with bevacizumab and erlotinib [ Read More ]